Q. I take amlodipine, lisinopril and metoprolol for high blood pressure. My readings are 115/56. I get terribly dizzy, especially when I first stand up.
My doctor says low blood pressure is not dangerous, but I feel bad and cannot function normally. Are there any other ways to control blood pressure that won’t make me so dizzy?
A. Low blood pressure can become a problem if it causes dizziness upon standing (orthostatic hypotension). This can be quite hazardous, especially if it leads to a fall.
Dutch researchers found that when diastolic blood pressure is lowered below 70, brain shrinkage may result (JAMA Neurology, Aug., 2013). You should discuss your symptoms with your doctor and see whether you can modify your treatment program.
Our Guide to Blood Pressure Treatment may help with that discussion since we offer many non-drug approaches to controlling hypertension. You may also wish to read this helpful blog entry by a geriatrician.